Illinois, 2003Damaging Wind in Illinois, July 28, 2003
July 28, 2003 · NWS ILX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 28, 1:55 AM CST, 55 minutes earlier.
Area forecast discussion, Jul 28, 1:55 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
255 AM CDT MON JUL 28 2003
CHALLENGES CONTINUE WITH TEMPERATURES AND PRECIPITATION OF COLD
FRONT CURRENTLY ACROSS CWA.
LATEST 05Z SFC ANALYSIS PLACES SFC COLD FRONT ACROSS SOUTH CENTRAL
ILLINOIS. LATEST 0615Z IR SATELLITE IMAGE PLACES SOME PLENTY OF LOW
AND MID CLOUDS ACROSS NORTHERN AND CENTRAL ILLINOIS AND INTO IOWA
AND NORTHERN MISSOURI. LATEST 0615Z W/V IMAGE PLACES S/W ACROSS IOWA
...WITH ADDITIONAL S/WS ACROSS MOUNTAIN WEST. LATEST 0633Z KILX
RADAR PLACES A LINE OF THUNDERSTORMS FROM NEAR QUINCY ILLINOIS EAST
TO NORTH OF ROBINSON ILLINOIS. ADDITIONAL SHOWERS AND THUNDERSTORMS
WERE ACROSS WEST CENTRAL ILLINOIS. PCPN WAS MOVING EAST. LATEST
0640Z KDMX RADAR PLACES ADDITIONAL SHOWERS AND STORMS ACROSS
SOUTHERN IOWA MOVING EAST/SOUTHEAST.
MODELS BEEN HAVING A FEW DIFFERENCES AND PREFER MAINLY ETA
SOLUTION.
MODELS PLACE H50 RIDGE BACK ACROSS WESTERN U.S WITH H50 TROUGH
ACROSS NORTHEAST U.S. BY 00Z TUE. MODELS MAINTAIN RIDGE ACROSS WEST
COAST WITH ANOTHER H50 LOW ACROSS SOUTHERN CANADA/UPPER MIDWEST BY
00Z WED. H50 RIDGE REMAINS ACROSS WESTERN U.S WITH TROUGH ACROSS
UPPER MIDWEST SOUTH TO GULF COAST REGION BY 00Z THU. MODELS PLACE
SFC BOUNDARY SOUTH WITH SFC LOW ACROSS SOUTHERN PLAINS STATES AND
ANOTHER ACROSS MID ATLANTIC STATES BY 00Z TUE. MODELS THEN DEVELOP A
SFC LOW ACROSS SOUTHERN CANADA/UPPER MIDWEST BY 12Z WED. LATEST
MODEL SOUNDING DATA INDICATES HIGH RH AT LOW AND MID LEVELS THROUGH
18Z MON...WITH FAIRLY HIGH LOW LEVEL RH UNTIL 00Z TUE. THEN RETURNS
DECENT LOW LEVEL RH BY 12Z WED. LATEST T/H CROSS SECTIONS INDICATES
FAIRLY HIGH RH AT ALL LEVELS UNTIL 18Z MON...THEN MAINTAINS FAIRLY
HIGH LOW LEVEL RH UNTIL 06Z TUE. THEN T/H CROSS SECTIONS BRINGS IN
HIGH LOW LEVEL RH BY 00Z THU-00Z FRI. LATEST 310K ISENTROPIC
INDICATES GOOD COND PRES DEF ACROSS CWA BY 12Z MON-18Z MON. THEN
DECREASES BY 00Z TUE. 310K ISENTROPIC SFC THEN RETURNS SOME COND
PRES DEF ACROSS CWA BY 00Z THU. MODELS DECREASE 850MB TEMPS TO +14C
TO +15C BY 00Z TUE...THEN 850MB TEMPS +14C TO +15C BY 00Z WED
THROUGH 12Z WED. CURRENT FORECAST PACKAGE IN DECENT SHAPE...WITH
ONLY A FEW ADJUSTMENTS NEEDED.
EXTENDED...ONLY MINOR ADJUSTMENTS IN EXTENDED...WITH PCPN POSSIBLE
LATE WEDNESDAY INTO THURSDAY WITH NEXT SYSTEM.
TEMPERATURES...TRICKY WITH EXTENSIVE CLOUD COVER THIS MORNING. ONLY
MINOR ADJUSTMENTS.
GRIDS SENT.
.ILX...NONE.
13
Hazardous weather outlook, Jul 27, 10:00 AM CST, 16 hours 50 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-281100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT SUN JUL 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A SLOW MOVING COLD FRONT WILL SAG SOUTHWARD ACROSS ILLINOIS THIS
AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
AND NEAR THIS FRONT...AFFECTING CENTRAL ILLINOIS THIS AFTERNOON AND
THIS EVENING...AND REACHING SOUTHEAST ILLINOIS TONIGHT. SOME OF
THESE STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING...ESPECIALLY
AT LOCATIONS ALONG AND NORTH OF INTERSTATE 72. THE MAIN SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...
HEAVY RAINS ARE ALSO EXPECTED TO ACCOMPANY THE STORMS...WITH SOME
FLOODING POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE STORMS FROM SUNDAYS COLD FRONT ARE EXPECTED TO SLOWLY EXIT
CENTRAL AND SOUTHEAST ILLINOIS MONDAY AND MONDAY NIGHT. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME. THUNDERSTORMS ARE EXPECTED
AGAIN NEXT FRIDAY AS ANOTHER FRONT MOVES INTO THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS
EVENING...ESPECIALLY AT LOCATIONS ALONG AND NORTH OF INTERSTATE 72.
PLAHMER
Thunderstorm Wind, Effingham
- When
- July 28, 2:50 AM CST to 3:18 AM CST
- Where
- Effingham County, 3 mi S of Effingham
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.067, -88.533
Several trees were blown down, one of which fell onto an unoccupied car damaging it in Mason.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, July 28, 20031 injured · $85,000 · 1 in hail · 12 events
- Flash Flood and Damaging Winds in Tennessee, July 28, 2003$71,000 · 60 kt wind · 8 events
- Flood in Arizona, July 28 to 31, 2003$40,000 · 1 event
- Lightning Strike in Florida, July 28, 20033 injured · 1 event
- Damaging Winds in Tennessee, July 28, 200360 kt wind · 25 events
- Damaging Winds in Missouri, July 28, 2003$30,000 · 55 kt wind · 2 events
- Hail and Damaging Wind in Kansas, July 28, 2003$25,000 · 1 in hail · 3 events
- Dust Storm in Arizona, July 28, 2003$15,000 · 1 event
- Lightning Strike in California, July 28, 20031 injured · 1 event
- Hail and Damaging Winds in Missouri, July 28, 20031.75 in hail · 8 events
- Flash Flood and Hail in Colorado, July 28, 20031 in hail · 4 events
- Tornado in Texas, July 28, 2003$1,000 · F0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330066.